MAUDE Adverse Event Report: X-SPINE SYSTEMS, INC. IRIX-A LUMBAR INTEGRATED FUSION SYSTEM; INTERVERTEBRAL BODY FUSION DEVICE

X-SPINE SYSTEMS, INC. IRIX-A LUMBAR INTEGRATED FUSION SYSTEM; INTERVERTEBRAL BODY FUSION DEVICE
Model Number T080-0070
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant reported on (b)(6) 2020 that the distal tip of a system screwdriver fractured during an alif procedure on (b)(6) 2020.The broken portion of the instrument was removed from the surgical field and the procedure was successfully completed.There were no reported patient complications.A visual assessment of the returned complaint instrument showed an instrument with repeated use as identified by surface scratches and lightly worn laser markings.Approximately 0.2" of the distal tip of the instrument was sheared off.A functionality assessment could not be performed due to the condition of the returned instrument.A dhr review was performed for the complaint instrument lot and there were no manufacturing anomalies identified.The lot met all required specifications prior to being released to distributable inventory.This lot has been available for distribution since 3/17/16.It may be possible that the tip of a system screwdriver could fracture when placing an implant if the instrument was inadvertently shifted while engaged with a system screw, if excessive rotational pressure was applied, or if the instrument was being used at an angle.The system screwdriver is used while engaged with a ratcheting handle that does not limit applied torque.If the ratcheting handle attached to the system screwdriver was rotated more than required to adequately drive an implant screw, it may be possible that the distal tip of the instrument could fracture as observed.In the screw insertion section of the system surgical technique guide it states, "do not over tighten.A click may be heard as the screw passes the locking arm on the faceplate." it may be possible that the audible click of the implant locking arm was not perceived by the user, and the ratcheting handle attached to the system screwdriver was over tightened, resulting in an instrument malfunction.Using a system screwdriver at an angle can concentrate applied rotational force to a smaller area of engagement between the instrument and implant, which may result in an instrument malfunction.
 
Event or Problem Description
The complainant reported on (b)(6) 2020 that the distal tip of a system screwdriver was broken when being used during an alif procedure on (b)(6) 2020.The broken portion of the instrument was removed form the surgical field and the procedure was successfully completed.There were no reported patient complications.

Brand Name
IRIX-A LUMBAR INTEGRATED FUSION SYSTEM
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
X-SPINE SYSTEMS, INC.
664 cruiser lane
belgrade MT 59714
MDR Report Key9667945
Report Number3005031160-2020-00003
Device Sequence Number19563856
Product Code OVD
UDI-Device IdentifierM697T08000701
UDI-PublicM697T08000701
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K133947
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT080-0070
Device Lot Number595101
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/10/2020
Initial Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR